Georgia, 2012

Wildfire in Georgia, April 8 to 10, 2012

April 8 to 10, 2012 · NWS FFC · 1 event in 1 county or zone

High pressure remained in control of the area both at the surface and aloft. Dry relative humidities were prevalent across the area, though fuel moistures across north Georgia remained too high for dangerous fire weather conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

High pressure remained in control of the area both at the surface and aloft. Dry relative humidities were prevalent across the area, though fuel moistures across north Georgia remained too high for dangerous fire weather conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 8, 3:08 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 8, 3:08 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT SUN APR 8 2012

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
CURRENT SATELLITE LOOP SHOWS MOSTLY CLEAR SKIES OVER THE AREA WITH
SOME ISOLATED AREAS OF FAIR WEATHER CU POPPING UP. FRONTAL BOUNDARY
HAS MOVED INTO NW GA BUT IT IS A DRY FRONT AND ONLY EXPECTING MAYBE
SOME INCREASED CLOUDS AS IT MOVES THROUGH. A DRIER AIRMASS FILTERS
BACK IN ACROSS THE AREA AS HIGH PRESSURE PUSHES IN BEHIND THE FRONT
TONIGHT. HIGH PRESSURE STAYS OVER THE AREA THROUGH THE SHORT TERM
WITH ANOTHER WEAK FRONT TRYING TO INCREASE CLOUDS OVER THE AREA TUE.
NORTH AND CENTRAL GA SHOULD STY HIGH AND DRY THROUGH THE MIDDLE OF
THE WORK WEEK. TEMPS EXPECTED TO B JUST SLIGHTLY BELOW SEASONAL
NORMS THROUGH THE SHORT TERM.

01

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
NO CHANGES MADE TO LONG TERM. GFS AND ECMWF CONTINUE TO HAVE
DIFFERENCES ON STRENGTH OF THE UPPER RIDGE. PREVIOUS LONG TERM
DISCUSSION IS INCLUDED HERE.

/ISSUED 302 AM EDT SUN APR 8 2012/ GFS/ECMWF IN CLOSE AGREEMENT
THROUGH THE END OF THE WEEK...THEN DIFFERENCES IN THE SOLUTIONS
DEVELOP FOR NEXT WEEKEND. A DRY NORTHWEST FLOW WILL CONTINUE
THROUGH THE WEEK. BOTH MODELS HAVE A H5 RIDGE BUILD OVER THE
EASTERN U.S. HOWEVER THEY DIFFER IN STRENGTH. THE GFS IS MUCH
STRONGER WITH THE RIDGE WHICH DOMINATES THE EASTERN U.S. WHILE THE
ECMWF IS NOT AS STRONG AND AFFECTS PARTS OF THE EASTERN U.S. WHILE
BOTH MODELS LIFT A SHORT WAVE INTO THE TENNESSEE AND OHIO
VALLEYS...BOTH KEEP THE CWA DRY. WHILE THE SOLUTION WILL LIKELY
END UP SOMEWHERE IN BETWEEN THE 2 MODELS...WILL GO WITH A DRY
FORECAST THROUGH THE LONG TERM ALONG WITH NORMAL TO ABOVE NORMAL
TEMPS.
31

&&

FIRE WEATHER...
HAVE ISSUED A FIRE DANGER STATEMENT FOR PORTIONS OF NORTH GEORGIA
FOR MONDAY AFTERNOON AND EVENING...GENERALLY ALONG AND NORTH OF
I-20. FUEL MOISTURE IN THAT AREA CURRENTLY NEAR 8 PERCENT AND
RELATIVE HUMIDITY SHOULD BE NEAR CRITICAL VALUES FOR 4 HOURS
MONDAY AFTERNOON.

41

AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED WITH NO PRECIPITATION OR RESTRICTIONS TO
VSBYS THROUGH THE TAF PERIOD. WINDS WILL START OUT OF THE NW AND
TURN TO THE NE BY 12-14Z MON. THIS WIND SHIFT WILL BE SHORT LIVED
AS THEY WILL TURN BACK TO THE NW BY 16-18Z MON. WIND SPEEDS ARE A
BIT GUSTY RIGHT NOW WITH 10KTS GUSTING TO 16KT. WINDS ARE EXPECTED
TO CALM DOWN A BIT AFTER 00Z WITH SPEEDS EXPECTED IN THE 4-7KT
RANGE THROUGH 16Z MON. WIND SPEEDS WILL PICK BACK UP BY 18Z TO
NEAR 10KT BUT NOT EXPECTING ANY GUST LIKE TODAY.

//ATL CONFIDENCE...
18Z UPDATE...
CONFIDENCE HIGH ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          50  77  46  76 /   0   5   5  10
ATLANTA         53  74  50  73 /   0   0   5   5
BLAIRSVILLE     42  71  42  66 /   0   5   5   5
CARTERSVILLE    43  75  42  73 /   0   0   5   5
COLUMBUS        56  79  53  77 /   0   0   5   5
GAINESVILLE     51  74  49  71 /   0   5   5   5
MACON           51  79  46  79 /   0   0   5   5
ROME            47  77  44  75 /   0   0   5   5
PEACHTREE CITY  47  74  44  75 /   0   0   5   5
VIDALIA         56  79  55  79 /   0   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Apr 8, 4:08 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
508 PM EDT SUN APR 8 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-090900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
508 PM EDT SUN APR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT...
HIGH FIRE DANGER CONDITIONS CONTINUE OVER PARTS OF CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A NORTHWEST WIND FLOW WILL CONTINUE TO REINFORCE A DRY AND STABLE
AIR MASS OVER THE REGION THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DANGEROUS FIRE WEATHER CONDITIONS DUE TO
LOW RELATIVE HUMIDITY... OCCASIONAL GUSTY WINDS AND LOW FUEL MOISTURE
LEVELS.

.DISCUSSION...
DRY AND OCCASIONAL BREEZY CONDITIONS WILL PREVAIL THIS AFTERNOON AND
EVENING. LOW RELATIVE HUMIDITY VALUES IN THE 20 TO 25 PERCENT RANGE
AND 10 TO 15 MPH NORTHWEST WINDS WITH HIGHER GUSTS WILL COMBINE TO
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 8, 2:49 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT SUN APR 8 2012

GAZ001>009-011>016-019>025-027-030>039-041>045-047-090800-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-WALTON-
349 PM EDT SUN APR 8 2012

...FIRE DANGER STATEMENT...

...HIGH FIRE DANGER CONDITIONS FOR MONDAY AFTERNOON AND INTO THE
EVENING FOR PORTIONS OF NORTH GEORGIA DUE TO LOW RELATIVE
HUMIDITY.

RELATIVE HUMIDITIES OF 25 PERCENT OR LESS CAN BE EXPECTED FOR 4
OR MORE HOURS MONDAY AFTERNOON INTO THE EVENING FOR AREAS
GENERALLY ALONG AND NORTH OF A LINE FROM CARROLLTON TO ATLANTA TO
MONROE TO WASHINGTON. WINDS WILL BE NORTHWEST AT 10 MPH.

WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED.

PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES CONCERNING
WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Fannin

When
April 8, 5:00 PM EST to April 10, 11:00 AM EST
Where
Fannin forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Briar burned 3 acres and resulted in $1,500 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427771.